centre for microdata methods and practice

ESRC centre

cemmap is an ESRC research centre


Keep in touch

Subscribe to cemmap news

Characterization of the asymptotic distribution of semiparametric M-estimators

Authors: Hidehiko Ichimura and Sokbae (Simon) Lee
Date: 31 December 2010
Type: Journal article, Journal of Econometrics, Vol. 159, No. 2, pp. 252--266
DOI: 10.1016/j.jeconom.2010.05.005


This paper develops a concrete formula for the asymptotic distribution of two-step, possibly non-smooth semiparametric M-estimators under general misspecification. Our regularity conditions are relatively straightforward to verify and also weaker than those available in the literature. The first-stage nonparametric estimation may depend on finite dimensional parameters. We characterize: (1) conditions under which the first-stage estimation of nonparametric components do not affect the asymptotic distribution, (2) conditions under which the asymptotic distribution is affected by the derivatives of the first-stage nonparametric estimator with respect to the finite-dimensional parameters, and (3) conditions under which one can allow non-smooth objective functions. Our framework is illustrated by applying it to three examples: (1) profiled estimation of a single index quantile regression model, (2) semiparametric least squares estimation under model misspecification, and (3) a smoothed matching estimator.

Previous version:
Hidehiko Ichimura and Sokbae (Simon) Lee August 2006, Characterization of the asymptotic distribution of semiparametric M-estimators, cemmap Working Paper

Search cemmap

Search by title, topic or name.

Contact cemmap

Centre for Microdata Methods and Practice

How to find us

Tel: +44 (0)20 7291 4800

E-mail us